06 Nov PPIs for Reflux Linked To Increased Risk of Chronic Kidney Disease
MedicalResearch.com Interview with:
Charat Thongprayoon, MD
Bassett Medical Center
Cooperstown, NY 13326
MedicalResearch.com: What is the background for this study? What are the main findings?
Response: We conducted a meta-analysis including 5 observational studies with 536,902 patients to assess the risks of chronic kidney disease (CKD) and/or end-stage kidney disease (ESRD) in patients who are taking proton pump inhibitors (PPIs) and/or H2 receptor antagonists (H2RAs).
We found a statistically significant association between the use of PPI and 1.3-fold increased risk of CKD or ESRD development. Compared with H2Ras, the use of proton pump inhibitors was significantly associated with 1.3-fold higher risk for CKD development.
Conversely, there was no significant association between the use of H2RAs and chronic kidney disease.
MedicalResearch.com: What should readers take away from your report?
Response: This study demonstrates significant association between the use of proton pump inhibitors and increased risks of CKD and ESRD. Although no causal relationship has been proven, providers should consider whether PPIs therapy is indicated for the patients. Chronic use of PPIs should be avoided and withdraw proton pump inhibitors therapy in the absence of indications.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: Based on the findings from our study, the use of H2RAs is not associated with chronic kidney disease. Future studies are needed to evaluate if substitution of PPIs with H2 receptor antagonists can reduce CKD risk in high-risk patients.
We have no financial disclosures or conflict of interest
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Citation: Abstract presented at the 2017 American Society of Nephrology
Proton Pump Inhibitors and Risk of Chronic Kidney Diseases: A Meta-Analysis” (Abstract 2763180)
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.